Alert archive / Hawaii / High Surf Warnings in 2013
High Surf Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 8, 2013, 3:19 AM HST for Kauai County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2013, 3:19 AM HST (13:19 UTC)
- Expired
- Apr 8, 2013, 3:09 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WHHW40 PHFO 081319 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST MON APR 8 2013 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY STARTING AT NOON HST TODAY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGER THAN EXPECTED WEST NORTHWEST SWELL WILL PEAK LATER TODAY ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS...WITH WARNING LEVEL SURF EXPECTED ALONG THE SHORELINES OF KAUAI COUNTY. THE SWELL WILL ALSO IMPACT THE KONA COAST OF THE BIG ISLAND STARTING THIS AFTERNOON. HIZ001>003-090230- /O.UPG.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/ /O.NEW.PHFO.SU.W.0008.130408T1319Z-130409T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 319 AM HST MON APR 8 2013 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH AND WEST FACING SHORES...20 TO 25 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...HIGH...EXPECT VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-090230- /O.EXB.PHFO.SU.Y.0022.130408T2200Z-130409T1600Z/ KONA- 319 AM HST MON APR 8 2013 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST TUESDAY. * SURF...5 TO 8 FEET. * TIMING...FROM THIS AFTERNOON THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ017-090230- /O.EXA.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/ MAUI WINDWARD WEST- 319 AM HST MON APR 8 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...15 TO 18 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006>008-012-013-019-020-090230- /O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/ WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 319 AM HST MON APR 8 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...16 TO 20 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 14 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
1 follow-up statement
430 WHHW40 PHFO 090109 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 309 PM HST MON APR 8 2013 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU DOWNGRADED TO HIGH SURF ADVISORY... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE WEST NORTHWEST SWELL HAS PEAKED AND WILL DIMINISH THROUGH TUESDAY. HOWEVER...SURF WILL REMAIN HIGH ENOUGH FOR CONTINUED ADVISORIES THROUGH THE NIGHT FOR EXPOSED SHORES. HIZ001>003-090215- /O.CAN.PHFO.SU.W.0008.000000T0000Z-130409T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 309 PM HST MON APR 8 2013 ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING. NORTHWEST SWELL HAS DECREASED TODAY AND THE HIGH SURF WARNING IS DOWNGRADED TO A HIGH SURF ADVISORY. THE NEXT MESSAGE...WITHIN THE NEXT FEW MINUTES...WILL FORMAT THIS ADVISORY PROPERLY. $$ HIZ006>008-012-013-017-019-020-091415- /O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/ WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 309 PM HST MON APR 8 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...15 TO 18 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-091415- /O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/ KONA- 309 PM HST MON APR 8 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...5 TO 8 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ POWELL
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 8, 12:40 AM HST, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 8, 12:40 AM HST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1240 AM HST MON APR 8 2013 .UPDATE... THE HIGH SURF ADVISORY HAS BEEN UPDATED TO INCLUDE WEST FACING SHORES OF OAHU AND MOLOKAI. OVERALL SURF HEIGHT VALUES HAVE BEEN INCREASED BASED ON LATEST BUOY OBSERVATIONS. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED FOR THE COASTAL WATERS AROUND KAUAI COUNTY AND OAHU...AND THE WINDWARD WATERS OF MAUI COUNTY THROUGH THIS EVENING. && .SYNOPSIS... WINDS WILL BECOME LIGHTER DURING THE NEXT COUPLE OF DAYS AS HIGH PRESSURE NORTHEAST OF THE ISLANDS CONTINUES TO GRADUALLY MOVE AWAY FROM THE AREA. THIS WILL ALLOW FOR SEA BREEZES TO DEVELOP EACH AFTERNOON AND BRING A FEW SHOWERS...ESPECIALLY OVER INTERIOR AND MOUNTAIN LOCATIONS. A FRONT WILL SLOWLY APPROACH THE ISLAND CHAIN FROM THE NORTHWEST THROUGH THE MIDDLE OF THE WEEK...AND COULD BRING SOME PRE-FRONTAL SHOWERS TO KAUAI BY LATE THURSDAY AND THROUGH THE WEEKEND. && .DISCUSSION... A BROAD HIGH PRESSURE SYSTEM REMAINS FAR NNE OF THE MAIN HAWAIIAN ISLANDS...AND GRADUALLY MIGRATING E AS A COLD FRONT APPROACHES THE REGION FROM THE NW. A SFC RIDGE EXTENDS TO JUST NW OF KAUAI...AND SHOULD MOVE CLOSER TO THE ISLANDS TONIGHT AND THROUGH MON. THIS WILL FURTHER WEAKEN PRESSURE GRADIENTS ACROSS THE AREA DURING THE NEXT COUPLE OF DAYS AND ALLOW FOR SEA BREEZES TO DEVELOP EACH AFTERNOON...ESPECIALLY OVER THE WESTERN HALF OF THE ISLAND CHAIN. SUBSIDENCE ALOFT WILL ALSO HELP IN KEEPING CONDITIONS GENERALLY STABLE ACROSS THE ISLANDS THROUGH AT LEAST MON NIGHT. LATEST SFC ANALYSIS LOCATE THE SLOW MOVING COLD FRONT BOUNDARY SOME 620 MILES NW OF KAUAI...WITH THE LEADING EDGE OF ITS ASSOCIATED CLOUD BAND MOVING CLOSER TO THE W PORTIONS OF THE ISLAND CHAIN. INTER AND INTRA MODEL CONSENSUS REMAINS FAIRLY GOOD REGARDING THE EXPECTED SCENARIO FOR THE NEXT SEVERAL DAYS WITH THE FRONT GRADUALLY ERODING THE WESTERN END OF THE SFC RIDGE AS IT PUSHES S AND CLOSER TO THE ISLANDS. LATEST SOLUTIONS STALL THE FRONT SOME 400-500 MILES NW OF KAUAI BY TUE. WITH THIS SYNOPTIC SETUP...EXPECT WEAKENING TRADE WIND FLOW ACROSS THE SMALLER ISLANDS GRADUALLY TURNING TO THE SE. A MORE PERSISTENT E FLOW SHOULD CONTINUE OVER THE BIG ISLAND THROUGH MIDWEEK. A GENERALLY DRY PATTERN SHOULD PREVAIL WITH MOSTLY SCATTERED SHOWERS WINDWARD AND MAUKA EACH DAY THROUGH THU... ESPECIALLY WITH SEA BREEZES IN THE AFTERNOON AND EARLY EVENING HOURS. FOR THE END OF THE WEEK...A STRONGER LOW PRESSURE SYSTEM MOVES INTO THE FAR N CPAC ON THU AND MAY RE-ENERGIZE THE LINGERING REMNANTS OF THE STALLED FRONTAL BOUNDARY. GFS AND ECMWF SHOW INCREASING MOISTURE AND POTENTIAL FOR SHOWER ACTIVITY LATE THU AND INTO THE WEEKEND AS THE LOW TRACKS E AND PUSHES THE REINVIGORATED FRONT TOWARD THE W EDGE OF THE MAIN HAWAIIAN ISLANDS. SINCE THIS SCENARIO IS STILL A WEEK AWAY...THE LONG TERM FORECAST WILL ONLY BE ADJUSTED TO REFLECT A MODERATE UPWARD TREND IN POPS ATTM. && .MARINE... THE WEST NORTHWEST SWELL AT BUOY 51101 HAS INCREASED ABOVE MODEL GUIDANCE WITH LATEST OBSERVATIONS SHOWING HEIGHTS OF UP TO 12 FT. THIS SWELL WILL KEEP BUILDING TONIGHT...PEAKING TOMORROW MORNING...AND THEN GRADUALLY SUBSIDE AS WE HEAD INTO THE MIDDLE OF THE WEEK. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN UPDATED TO INCLUDE WEST FACING SHORES OF OAHU AND MOLOKAI. THIS SWELL WILL ALSO PRODUCE SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS OF KAUAI COUNTY...OAHU AND WINDWARD MAUI COUNTY THROUGH 6 PM HST THIS EVENING. A SERIES OF SMALL...LONG PERIOD SOUTH AND SOUTHWEST SWELLS WILL ARRIVE OVER THE NEXT FEW DAYS...HOWEVER...SURF HEIGHTS WILL REMAIN WELL BELOW THE HIGH SURF ADVISORY THRESHOLD ALONG SOUTH FACING SHORES. && .AVIATION... ISOL MVFR CONDITIONS CAN BE EXPECTED ALONG WINDWARD TERRAIN. WINDWARD TERMINALS MAY SEE MVFR CONDITIONS AS WELL. VFR WILL PREVAIL ELSEWHERE. LGT-MOD SERLY FLOW WILL CONTINUE THRU THE TAF PD. SCT-BKN CI WILL INCREASE FROM W TO E OVER THE NEXT 24 HRS. AIRMET TANGO FOR HIGH LVL CAT WILL ALSO REMAIN POSTED WITH THE JET SITUATED OVER THE FA. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI UNTIL 6 AM HST TUESDAY. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS. && DISCUSSION/MARINE...REYNES AVIATION...DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:28 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Apr 8, 12:32 AM HST | Small Craft Advisory | HFO | 15 hr |
Nearby
High Surf Warnings in Hawaii, 2013Every high surf warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.